Previous Lithium Toxicity, Using Low Doses Now
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Previous Lithium Toxicity, Using Low Doses Now


In reference to the recent (March) question regarding lithium and kidney function, have you had any experience with people who become unable to tolerate normal lithium doses yet do not function well without it, being able to tolerate a tiny dose (300 mg, blood level around .4) and do well? 

I had toxicity 2 years ago for a prolonged period and since then get toxicity symptoms very easily.  I tried being off totally; I was miserable.  Two days after re-starting I was better.  I have to monitor how I feel closely and be sure I get lots of fluids (I have now developed diabetes insipidus as well), but the 300 mg is so important to me that my family doctor, psychiatrist, and nephrologist all agreed to let me continue it at this point.  

My doctor has 3 patients including me who do this super-low dose thing.  One had high creatine and the other had toxicity like me. 

Just wondering if this is an option for more people, or if I've just been very fortunate.

 

Dear Anon --
Thank you for sending me this story.  It may be useful for me in the future. So far, reviewing cases in my head, I can only think of a few cases of severe lithium toxicity I have dealt with.  In those under my care I think we always went on to other approaches, so never encountered this situation you describe, where a low dose seems so effective -- as though something in the kidney or brain was different after the toxicity episode such that a tiny dose was sufficient. 

As you have learned, we generally use the creatinine level as a marker for kidney function.  And we generally avoid using lithium when creatinine levels are already elevated.  Sounds like your doctor is careful, thoughtful, and has more experience in this particular realm than I do. Having a nephrologist review the whole situation and sign off on it adds more reassurance.  Sounds like you and your team have done an excellent job thinking it through.  Congratulations.  I hope that continues to go well --
 

Dr. Phelps
 


Published July, 2008
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?